Computer glitch causes medical errors for veterans nationwide

Patient Safety Monitor Insider

January 21, 2009

Since August 2008, patients at Veterans Affairs (VA) health centers across the country have been exposed to numerous medical errors resulting from a computer glitch that displays faulty readings of their electronic health records, reports The Boston Globe.

The Veterans Affairs Department chose not to share any information regarding the glitches with the patients of VA, even though one specific glitch involved heparin, a blood thinner, which can be lethal in excessive doses.

This case becomes even more important as the federal government focuses attention on promoting the universal use of electronic medical records. Even with this change from paper systems to electronic records, healthcare experts believe that the VA's problems need to be closely monitored.

To read more, click here.